Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Miami, FL

October 18, 2011Broward County, Florida

NWS Miami, FL issued this special weather statement at Oct 18, 2011, 5:20 AM EDT for Broward County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2011, 5:20 AM EDT (09:20 UTC)
Expired
Oct 18, 2011, 6:00 AM EDT
In force
40 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WWUS82 KMFL 180920
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
520 AM EDT TUE OCT 18 2011

FLZ071>074-173-181000-
COASTAL MIAMI DADE COUNTY FL INLAND BROWARD COUNTY FL INLAND
MIAMI-DADE COUNTY FL METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE
FL 
520 AM EDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BROWARD COUNTY 
  NORTHEASTERN MIAMI-DADE COUNTY 

* UNTIL 600 AM EDT

* AT 517 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
ROTATION ALOFT WITH TWO SHOWERS...ONE LOCATED NEAR NEAR MIAMI LAKES 
AND THE OTHER A FEW MILES WEST OF PEMBROKE PINES...AND MOVING 
NORTHWEST AT 10 MPH. THESE SHOWERS ARE CAPABLE OF PRODUCING FUNNEL 
CLOUDS. 

* THE STORM WILL AFFECT...
  MIAMI LAKES...
  MIAMI GARDENS...
  PENNSUCO...
  PINES BLVD AND UNIVERSITY DRIVE...
  MIRAMAR...
  COOPER CITY...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2609 8067 2625 8034 2590 8015 2578 8038
TIME...MOT...LOC 0919Z 140DEG 10KT 2590 8032

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Oct 18, 4:36 AM EDT, 44 minutes earlier.

Area forecast discussion, Oct 18, 4:36 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIAMI FL
436 AM EDT TUE OCT 18 2011

UPDATE TO INCLUDE GALE WATCH TO PALM BEACH WATERS TONIGHT AS
WELL AS A GENERAL CORRECTION TO THE WARNING SECTION

...STRONG TO POSSIBLE SEVERE WEATHER THIS EVENING/TONIGHT...
...BECOMING WINDY WITH GALE FORCE GUSTS POSSIBLE IN THE GULF AND
ATLANTIC WATERS TONIGHT...

.DISCUSSION...LATEST SURFACE ANALYSIS PLACES SURFACE LOW N OF THE
YUCATAN PENINSULA AND MODELS SIMILAR IN TRAJECTORY THOUGH ECMWF THE
FASTER OF THE THREE. REGARDLESS...UPPER WESTERLY WINDS HAVE SHEARED
THE SYSTEM AND PCPN/THUNDER WELL TO THE NE OF THE LOW. AS THE LOW
TRACKS NORTHWARD...A WARM FRONT WILL CONTINUE TO MOVE NORTHWARD
TOWARD N FLA AS THE LOW MOVES NNE. BY THIS EVE...THE LOW MOVES
ASHORE OVER N FLA AROUND APPALACHIA BAY AND MOVES ACROSS N FLA
TONIGHT. S FLA WILL GET A DOUBLE SHOT OF FRONTAL PASSAGES. THE FIRST
FRONT TRAILS THE SURFACE LOW AND MOVES THROUGH S FLA IN THE AM HOURS
WED AND THE SECOND FRONT MOVES THROUGH S FLA IN THE PM HOURS WED
WITH COOLER DRIER AIR ENVELOPING S FLA THU.

FOR THE SHORT TERM...TODAY THROUGH THU...WIDESPREAD BUT LIGHT RAIN
WILL AFFECT S FLA THIS MORNING BUT AS THE DAY PROGRESSES RAINFALL
COULD BECOME HEAVIER MAINLY IN THE W HALF AS THE SHEARED WEATHER
MOVES NNE THROUGH THE E GUF OF MEX. AT THIS TIME RAINFALL...THOUGH
POSSIBLE LOCALLY HEAVY...SHOULD NOT CAUSE A HUGE WIDESPREAD PROBLEM
BUT LOCAL FLOODING OF LOW LYING AND FLOOD PRONE AREAS POSSIBLE W.
LIGHT RAIN AGAIN POSSIBLE EARLY TONIGHT...MAINLY NW AREAS...BUT
INCREASING AND SPREADING ACROSS THE ENTIRE CWA BY WED MORNING AS THE
FIRST FRONT PROVIDES SOME LIFT TO AN ALREADY VERY MOIST ATMOSPHERE
WITH SPEED DIVERGENCE ALOFT AS A JET ROUNDS THE BASE OF AN UPPER
TROUGH OVER THE GULF COAST STATES. SOME THUNDERSTORMS TONIGHT COULD
BE STRONG TO SEVERE AS A SQUALL LINE MAY DEVELOP. THE SECOND FRONT
MOVES BOLDLY THROUGH S FLA WED WITH WIDESPREAD SHRA/THUNDER. SOME
LINGERING SHRA IN THE EVE HOURS THEN BECOMING COOLER AND DRY THU.

.EXTENDED PERIOD...FRI THROUGH MON...HIGH PRES WILL AFFECT S FLA
THROUGH THE PERIOD WITH COOLER AND DRY AIR ADVECTING FROM THE N
UNTIL THE WEEKEND WHEN A NE WIND FLOW REDEVELOPS OFF OF THE ATLC
WITH SOME SHOWER ACTIVITY SUN NIGHT AND MON.

&&
.MARINE...POSSIBLY A GALE WATCH FOR THE ATLC WATERS MAY BE ISSUED
FOR THIS EVENING AND OVERNIGHT. INITIALLY...A SMALL CRAFT ADVISORY
FOR THE GULF WATERS IS IN EFFECT AS SOUTHERLY WINDS INCREASE WITH
THE LOW MOVING NORTHWARD THROUGH THE GULF. EXERCISE CAUTION ELSE
-WHERE. BY THIS EVENING...ADVISORY CRITERIA WILL APPLY TO ALL MARINE
ZONES WHICH WILL PERSIST THROUGH WED EVE. WINDS SHIFT TO SW EARLY
WED AM AT 20 TO 25 KT AND BECOME NW AS THE SECOND FRONT MOVES
THROUGH...THEN DECREASING OVERNIGHT WED INTO THU. WIND GUSTS COULD
NEAR GALE FORCE AFTER MIDNIGHT TONIGHT MAINLY IN THE ATLC WATERS BUT
CONDITIONS IN THE GULF NEED TO BE MONITORED AS WELL DEPENDING UPON
THE STRENGTHENING AND MOVEMENT OF THE GULF LOW. WINDS VEERING LOWERS
THE RIP CURRENT RISK TO MODERATE E COAST BEACHES BUT ALSO PRODUCES A
MODERATE RISK TO THE COLLIER COUNTY BEACHES.

&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  78  86  61 / 60 80 70 20
FORT LAUDERDALE  83  78  87  65 / 50 80 70 20
MIAMI            83  78  86  66 / 50 80 70 20
NAPLES           84  76  83  64 / 70 80 70 20

&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 4 PM EDT THIS AFTERNOON UNTIL
     800 AM EDT WEDNESDAY FOR COASTAL WATERS FROM DEERFIELD BEACH TO
     OCEAN REEF, FL OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN
     REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-

     SMALL CRAFT ADVISORY FROM 4 PM EDT TO 8 AM EDT WEDNESDAY
     COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20
     NM-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING
     FROM 20 NM TO 60 NM

     GALE WATCH FROM 10 PM EDT THROUGH 5 PM EDT WEDNESDAY FOR
     COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20
     NM-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING
     FROM 20 NM TO 60 NM

GM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR COASTAL
     WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-COASTAL
     WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM. AND
     FOR EAST CAPE SABLE TO BONITA BEACH FL OUT TO 60 NM-

&&

DISCUSSION/MARINE/FIRE...15/JR
AVIATION/RADAR...84/AK
Hazardous weather outlook, Oct 18, 3:51 AM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
351 AM EDT TUE OCT 18 2011

FLZ063-066>075-168-172>174-182300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
351 AM EDT TUE OCT 18 2011

...STRONG TO SEVERE STORMS POSSIBLE THIS EVENING AND OVERNIGHT...
...HAZARDOUS MARINE CONDITIONS EXPECTED ALL WATERS TODAY THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SOUTH SOUTHEAST WINDS 15 TO 20 KNOTS ARE EXPECTED
TO INCREASE TO AROUND 20 KNOTS THIS AFTERNOON ACROSS THE ATLANTIC
BEACHES LEADING TO A MODERATE RISK FOR RIP CURRENTS. SOUTH
SOUTHWESTERLY WINDS 20 TO 25 KNOTS ARE EXPECTED THIS AFTERNOON FOR
THE GULF BEACHES WHICH WILL LEAD TO A MODERATE RISK FOR RIP
CURRENTS.

THUNDERSTORMS: STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING
THROUGH THE OVERNIGHT HOURS FOR SOUTH FLORIDA AS A STRONG TROUGH
OF LOW PRESSURE MOVES ACROSS THE REGION. THE MAIN THREATS WILL BE
STRONG DAMAGING WINDS IN EXCESS OF 60 MPH, ISOLATED TORNADOES, AND
HEAVY RAIN.

TORNADOES: SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTH
FLORIDA.

WATERSPOUTS: THERE IS A SLIGHT RISK FOR WATERSPOUTS ACROSS THE
GULF AND ATLANTIC WATERS.

WIND: STRONG DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH ARE
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. SOUTH WINDS OF 20
TO 25 KNOTS WITH GUSTS TO GALE FORCE ARE EXPECTED OVER THE GULF
WATERS. SOUTH WINDS AROUND 20 KNOTS OVER THE ATLANTIC WATERS ARE
EXPECTED TO INCREASE TO 25 TO 30 KNOTS TONIGHT WITH GUSTS TO GALE
FORCE POSSIBLE.

FLOODING: WITH SATURATED GROUNDS, ISOLATED HEAVY SHOWERS COULD
RESULT IN PONDING OF WATER AND MINOR FLOODING OF POORLY DRAINED
AREAS AND ON ROADWAYS.

WAVES: SEAS IN THE GULF WATERS BEYOND 15 NAUTICAL MILES FROM SHORE
WILL RANGE FROM 7 TO 9 FEET TODAY AND TONIGHT. SEAS WILL BUILD TO
7 TO 9 FEET THIS EVENING AND OVERNIGHT ACROSS MOST OF THE ATLANTIC
WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS MARINE CONDITIONS ARE LIKELY ACROSS THE GULF OF MEXICO
WATERS THROUGH AT LEAST WEDNESDAY AS WINDS AND SEAS REMAIN ELEVATED.
MARINE CONDITIONS ACROSS THE ATLANTIC, LAKE OKEECHOBEE AND
BISCAYNE BAY ARE LIKELY TO CONTINUE TO BE ROUGH AND HAZARDOUS
THROUGH WEDNESDAY AS A STRONG COLD FRONT APPROACHES AND MOVES
THROUGH SOUTH FLORIDA.

IN ADDITION, AS LOW PRESSURE ORGANIZES IN THE SOUTHERN GULF OF
MEXICO, DEEP TROPICAL MOISTURE WILL BE TRANSPORTED INTO THE
REGION. PERIODS OF HEAVY RAINFALL ARE POSSIBLE ACROSS PORTIONS OF
THE AREA ON WEDNESDAY, INCREASING THE POTENTIAL FOR FLOODING.
SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE AN OCCASIONAL
LIGHTNING STRIKE AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG STORMS, HEAVY RAINFALL,
OR FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Oct 18, 5:20 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
520 AM EDT TUE OCT 18 2011

FLZ071>074-173-181000-
COASTAL MIAMI DADE COUNTY FL INLAND BROWARD COUNTY FL INLAND
MIAMI-DADE COUNTY FL METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE
FL
520 AM EDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BROWARD COUNTY
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 600 AM EDT

* AT 517 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
ROTATION ALOFT WITH TWO SHOWERS...ONE LOCATED NEAR NEAR MIAMI LAKES
AND THE OTHER A FEW MILES WEST OF PEMBROKE PINES...AND MOVING
NORTHWEST AT 10 MPH. THESE SHOWERS ARE CAPABLE OF PRODUCING FUNNEL
CLOUDS.

* THE STORM WILL AFFECT...
  MIAMI LAKES...
  MIAMI GARDENS...
  PENNSUCO...
  PINES BLVD AND UNIVERSITY DRIVE...
  MIRAMAR...
  COOPER CITY...
  AND SURROUNDING COMMUNITIES.

LAT...LON 2609 8067 2625 8034 2590 8015 2578 8038
TIME...MOT...LOC 0919Z 140DEG 10KT 2590 8032

AK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:44 AM EDTGale WatchMFL11 hr
Oct 18, 8:19 AM EDTSpecial Weather StatementMFLPalm Beach26 min
Oct 18, 8:29 AM EDTTornado WarningMFLPalm Beach16 min
Oct 18, 11:33 AM EDTSpecial Marine WarningMFL57 min
Oct 18, 12:29 PM EDTSpecial Marine WarningMFL2 hr
Oct 18, 2:24 PM EDTSpecial Marine WarningMFL2 hr
Oct 18, 2:49 PM EDTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more7 hr
Oct 18, 3:35 PM EDTSpecial Marine WarningMFL115 min
Oct 18, 3:40 PM EDTGale WarningMFL21 hr
Oct 18, 3:50 PM EDTSmall Craft AdvisoryMFL36 hr
Oct 18, 5:13 PM EDTSpecial Weather StatementMFLLee32 min
Oct 18, 5:24 PM EDTSpecial Marine WarningMFL66 min
Oct 18, 5:48 PM EDTSpecial Weather StatementMFLCollier27 min
Oct 18, 6:10 PM EDTSpecial Marine WarningMFL95 min
Oct 18, 6:50 PM EDTSpecial Marine WarningMFL85 min
Oct 18, 7:06 PM EDTTornado WarningMFLGlades28 min
Oct 18, 7:40 PM EDTTornado WarningMFLGlades33 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.